Alabama, 2014Tornadoes and Damaging Wind in Alabama, May 14, 2014
May 14, 2014 · NWS BMX · 4 events in 3 counties and zones
Widespread showers and thunderstorms moved northward across Central Alabama Wednesday afternoon, May 14. This activity developed just ahead of an approaching cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread showers and thunderstorms moved northward across Central Alabama Wednesday afternoon, May 14. This activity developed just ahead of an approaching cold front. The atmosphere was quite tropical with precipitable water values over 1.50 inches. Environmental parameters were marginal for the development of severe thunderstorms. However, isolated thunderstorms did exhibit some rotation across East Central Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 14, 11:41 AM CST, 1 hour 37 minutes earlier.
Area forecast discussion, May 14, 11:41 AM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1241 PM CDT WED MAY 14 2014
.UPDATE...
FOR 18Z AVIATION.
&&
.DISCUSSION...
AREA OF RAIN AND THUNDERSTORMS WILL CONTINUE TO OVERSPREAD THE
AREA TODAY...AND CURRENT FORECAST OF CATEGORICAL POPS STILL LOOKS
JUSTIFIED. WILL HAVE TO CLOSELY WATCH FOR TRAINING OF THUNDERSTORM
CELLS...ESPECIALLY GIVEN THE DUE SOUTH-TO-NORTH STORM MOTION.
HEAVY RAINFALL POTENTIAL CONTINUES...ALTHOUGH CONFIDENCE LEVELS
AND EXPECTED AREA OF EXTENT ARE NOT HIGH ENOUGH TO ISSUE ANY FLOOD
WATCH PRODUCTS AT THIS TIME.
/61/
&&
.AVIATION...
18Z TAF DISCUSSION.
VARYING INTENSITIES OF RAIN AND THUNDERSTORMS AROUND THE AREA
TODAY WILL CREATE A LARGE VARIETY OF CEILING AND VISIBILITY
CONDITIONS ALONG WITH IT. BASED ON THE LATEST RADAR LOOPS...IT
LOOKS LIKE THE MAIN MODERATE TO HEAVY RAIN CORRIDOR WILL BE
ORIENTED NORTH TO SOUTH RIGHT UP THE MIDDLE OF THE STATE...WITH
THE HIGHEST IMPACTS COMING TO BHM...EET...AND MGM. HAVING SAID
THAT...THE RAIN IS LIKELY TO FILL IN AND SPREAD INTO OTHER AREAS
AS WELL. THE MAIN GIST OF THE FORECAST IS FOR SEVERAL HOURS OF
STEADY RAIN AND OCCASIONAL LOWERED CONDITIONS IN THUNDERSTORMS.
THE THUNDERSTORM/HEAVY RAIN CHANCES SHOULD LET UP AROUND SUNSET...
BUT THERE'S BOUND TO BE AREAS (OR ONE LARGE AREA) OF LIGHT RAIN
CONTINUING FOR SEVERAL MORE HOURS AFTER THAT. COLD FRONT PASSAGE
WILL BE MARKED BY A WIND SHIFT OUT OF THE WEST AND NORTHWEST...
FOLLOWED BY LOW MVFR OR IFR CONDITIONS THROUGH THE OVERNIGHT
HOURS.
/61/
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 14, 11:47 AM CST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1247 PM CDT WED MAY 14 2014
ALZ011>015-017>050-151800-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1247 PM CDT WED MAY 14 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A THREAT OF HEAVY RAINFALL FROM THUNDERSTORMS THAT COULD
LEAD TO FLASH FLOODING. ALTHOUGH THIS FLOODING THREAT INCLUDES ALL
OF CENTRAL ALABAMA...IT APPEARS THE HIGHEST RAIN AMOUNTS WILL BE
ACROSS THE MIDDLE OF THE STATE...INCLUDING THE HIGH POPULATION
AREAS OF BIRMINGHAM AND MONTGOMERY. THE RAIN IS EXPECTED TO TAPER
OFF AS A COLD FRONT MOVES THROUGH THE AREA TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THIS AFTERNOON THROUGH TONIGHT FOR FLOODING.
In the hours before
Special weather statement, May 14, 12:29 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
129 PM CDT WED MAY 14 2014
ALZ049-141900-
PIKE AL-
129 PM CDT WED MAY 14 2014
...SIGNIFICANT WEATHER ADVISORY FOR PIKE COUNTY UNTIL 200 PM CDT...
AT 126 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ANTIOCH...OR NEAR BRUNDIDGE...MOVING NORTH AT 30
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BRUNDIDGE...
TROY...
ANTIOCH...
TROY UNIVERSITY...
ANSLEY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3161 8617 3162 8618 3167 8615 3178 8615
3179 8620 3194 8619 3197 8616 3197 8600
3205 8600 3206 8591 3196 8588 3197 8579
3188 8579 3188 8566 3178 8566 3173 8571
3162 8574
TIME...MOT...LOC 1829Z 201DEG 27KT 3173 8588
61Tornado, Bullock
- When
- May 14, 1:18 PM CST to 1:20 PM CST
- Where
- Bullock County, 2.38 mi W of Perote to 1.85 mi WNW of Perote
- Rating
- EF0
- Path length
- 0.87 mi
- Path width
- 200 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 31.949, -85.741
A brief tornado, with maximum winds estimated to be 85 mph, touched down in southern Bullock county, approximately two miles west of the Perote community and just south of County Road 8, damaging several trees.
Tornado, Tallapoosa
- When
- May 14, 1:21 PM CST to 1:25 PM CST
- Where
- Tallapoosa County, 1.63 mi SE of Bevelle to 1.37 mi ENE of Bevelle
- Rating
- EF0
- Path length
- 1.89 mi
- Path width
- 150 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 32.903, -85.930
A brief tornado, with maximum winds of 85 mph, touched down in west-central Tallapoosa County, approximately 1.6 miles southeast of Alexander City and just south of Highway 280, where a few trees were uprooted. The tornado continued northward across Highway 280 and uprooted nearly two dozen trees in the Fairlane Community. One house in the community sustained damage due to a fallen tree, and one car sustained damage due to a fallen tree. The tornado crossed Dadeville Road and ripped an awning off a church, removed shingles from a house, and uprooted several hardwood trees along Davis Road and Wayside Circle. The tornado crossed Sanders Road causing minor tree damage before ending just south of Jim Pearson Elementary School.
Thunderstorm Wind, Tallapoosa
- When
- May 14, 1:26 PM CST
- Where
- Tallapoosa County, 1.87 mi ESE of Bevelle
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.910, -85.920
Several trees were blown down on a house and a car on Dean Road just off Highway 280 on the east side of Alexander City.
Tornado, Clay
- When
- May 14, 2:28 PM CST to 2:29 PM CST
- Where
- Clay County, 3.24 mi ENE of Gage to 3.26 mi ENE of Gage
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 30 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.250, -85.949
A brief tornado, with maximum winds of 80 mph, touched down approximately 3.9 miles northwest of the community of Millerville, just south of Mines Road. The tornado continued north across Mines road and uprooted several hardwood trees along this road.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Ohio, May 14, 2014$1.2 million · EF3 · 37 events
- Damaging Wind and Lightning Strikes in Florida, May 14, 20142 deaths · $2,000 · 3 events
- Avalanche in Washington, May 14, 20141 death · 1 event
- Tornado and Flash Flood in Kentucky, May 14, 2014$180,000 · EF2 · 4 events
- Tornadoes and Flash Flood in Georgia, May 14 to 15, 2014$175,000 · EF1 · 21 events
- Tornado and Lightning Strike in Florida, May 14 to 15, 2014$25,000 · EF1 · 14 events
- Flash Flooding in Alabama, May 14, 2014$100,000 · 8 events
- Hail and Damaging Wind in Ohio, May 14, 2014$30,000 · 3 in hail · 22 events
- Tornado and Flash Flood in Kentucky, May 14, 2014$50,000 · EF0 · 9 events
- Hail and Damaging Winds in Tennessee, May 14, 2014$17,000 · 1.5 in hail · 7 events
- Hail and Damaging Wind in New York, May 14, 2014$20,000 · 50 kt wind · 2 events
- Flash Flooding and Hail in West Virginia, May 14, 2014$3,000 · 2 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520343, 521023, 522354, 521026.